by Neil Bauman, Ph.D.
A man explained,
I have pica. I found that Aspirin filled my pica cravings. So I started chewing up 5 or 6 Aspirin (325 mg each) a day. I was also temporarily taking Hydrocodone (10 mg). That’s when the ringing and buzzing started.
I’m not surprised that your ears ring and buzz now. The medical term for this is tinnitus. Aspirin is well-known for causing tinnitus, especially at higher doses, although some people are sensitive to aspirin at much lower doses, and if they have salicylate intolerance—at minute doses. The conventional wisdom is that 5 or 6 adult Aspirin a day typically will cause your ears to ring and buzz. This is exactly what you have found. That amount of Aspirin can also cause hearing loss and other side effects.
The good news is that for most people, when they stop taking Aspirin, within a couple of days their tinnitus begins to fade away, and over the course of two weeks or so, their hearing starts coming back.
In rarer cases, this does not happen and these unfortunate people are left with both permanent tinnitus and hearing loss.
If you value your ears (and the rest of your body—your stomach for one—as Aspirin causes your stomach to bleed) you will stop taking the Aspirin and work to get your pica (cravings for dirt, clay, sand, etc.) under control. As you may know, in a number of cases, pica has been linked to a deficiency in zinc or iron in your natural diet so you may want to get that checked out.
(Note: in this case, this man subsequently found that his pica cravings were caused by low iron levels due to his dialysis treatments.)
If you want to look up all the ototoxic side effects of Aspirin or other drugs, see my book “Ototoxic Drugs Exposed” 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.